Alert archive / West Virginia / Tornado Warnings in 2024
Tornado Warning 19, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 26, 2024, 6:32 PM EDT for Brooke County, Marshall County, West Virginia; Belmont County, Monroe County, Ohio. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 6:32 PM EDT (22:32 UTC)
- Expired
- May 26, 2024, 6:45 PM EDT
- In force
- 13 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Belmont County, OH, Monroe County, OH, Brooke County, WV, Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:52 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 26, 2:26 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 26, 2:26 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 226 PM EDT Sun May 26 2024 .SYNOPSIS... A line of potentially strong to severe thunderstorms will move through Sunday night with additional storms possible for Memorial Day, some of which could also be strong to severe. Periodic rain chances and cooler temperatures then take hold through the upcoming week as we're plagued by an East Coast upper trough. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Another round of strong to severe storms possible this evening - Damaging wind, a spin up tornado, and excessive rainfall will be the main threats ------------------------------------------------------------------- Flat upper ridging and surface high pressure make a brief appearance in the wake of Saturday's cold front and provide a dry day through this afternoon. This will be the best day of the holiday weekend with little noticeable difference in the airmass behind the cold front as NBM probability for >85F is 40-60% mainly from Pittsburgh south. It will feel on the muggier side too with dew points in the low to mid 60s. The only wrinkle will be increasing moisture in developing southwest flow aloft that will overspread mid/upper level clouds this afternoon ahead of a line of showers and thunderstorms that will move across the area. Latest CAMs have been consistent advancing an already developed squall line across the Tennessee Valley into our area with the support of an upper shortwave. Most likely timing to reach our western- most counties being around 5pm. The highest threat for severe will be in eastern Ohio where a Slight Risk (2/5) is in place; elsewhere the Marginal (1/5) remains. Despite the line's arrival into western PA around sunset, it may be able to maintain its strength aided by a developing 30-50 knot 850 mb jet and hi res ensemble mean CAPE of 1000-1500 J/kg. Of concern with this line will be primarily damaging wind, but a conditional QLCS tornado threat may exist as well. Forecast soundings depict a veering wind profile ahead of the line (resultant of the increasing south/southwest LLJ atop a southerly/southeasterly surface wind), 20-30 kt of 0-3 km shear oriented nearly line-normal to the northwest/southeast oriented squall line, and up to 100 J/kg of 3CAPE to promote stretching. Thus, if the line remains balanced/shear dominant, in addition to a damaging wind threat, any part of the line that surges with an orientation perpendicular to the 0-3 km shear vector may support the risk for QLCS tornadogenesis. The one question, and potential limiting factor for tornadoes, will be DCAPE values >750 J/kg which may aid in making the line cold pool dominant and thus limiting the tornado threat. The 2% tornado risk has been expanded further east because of this concern. Heavy rain may accompany the line as well which could pose a localized flooding concern especially across urban areas and locations that got the most rain the past 24 hours. The line will push out of our area around midnight and give us brief break before additional energy pivots around an upper low across the Great Lakes and redevelopment of rain showers is expected south and west of Pittsburgh. Hi res ensemble 90th percentile (reasonable worst case scenario) doesn't paint much more than 0.30"/hr rates, so despite this area seeing the most rain in the past 24 hours, don't expect to see widespread flooding concerns outside of perhaps some minor issues in flood prone areas. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... KEY MESSAGES: - Another round of potentially strong to severe thunderstorms Monday afternoon - Daily rain chances and below normal temperatures take over ------------------------------------------------------------------- Ensembles indicate only slight deviations from the mean in regard to the depth of an upper trough and additional shortwave energy traversing an upper low spinning across the Great Lakes through mid week. Aided by daytime heating and slow passage of a cold front, yet another round of strong to severe thunderstorms is possible on Monday with most of our area again outlined in a Marginal Risk save for the higher elevations of PA/WV which are in a Slight Risk. With the threat for any lingering boundaries from Sunday or other focuses of development not being resolved by current CAMs, confidence in coverage and development is low. That said, initiation along the ridges by late morning quickly moving off to our east is possible. Along and ahead of the cold front, we'll likely see additional convection across eastern OH and western PA, but destabilization remains in question owing to breaks of cloud coverage as southwest flow aloft advects in moisture ahead of the front. Large spreads in NBM low end vs. high end coverage lend lower confidence to this aspect of the forecast. Mean CAPE is progged around 800 J/kg and effective shear near 30 knots, so some strong to severe storms are possible with primary threats of damaging wind and hail, but trends will need to be monitored. Highs Monday will be thus be cooler than those over the weekend with mid 70s most likely but dependent on the cloud cover. The upper low will swing more shortwaves around its base and aid in daily, diurnally driven scattered precipitation chances as well as below normal temperatures. Late Tuesday into Wednesday morning may feature the highest rain chances as a more potent shortwave and surface trough cross the region with 24 hour totals ranging from a trace to 0.75" at most. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... KEY MESSAGES: - Cool temperatures continue through the end of the week - Dry weather favored to take over by Thursday ------------------------------------------------------------------- By Thursday, ensemble disagreement increases with the axis and strength of the upper trough, but any flavor of solutions doesn't kick it out of the eastern CONUS until toward next weekend. Broad surface high pressure should build on Thursday and turn the area dry, but it's possible that it's slower to build and shower chances continue into Thursday especially as a potent upper wave makes one final pass through the area before upper ridging finally builds with decent confidence among the long range ensembles. Lows may dip as cool as the low to mid 40s come mid to late week as the cooler airmass settles in with highs 5-8 degrees below average. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A scattered to broken cu field has developed this afternoon with cigs hovering at low-end VFR levels for the most part (3-5kft AGL). Thickening cirrus may result in this cu field diminishing somewhat as we head into late afternoon, before low clouds increase again as a squall line enters the area from the west. The timing for the line of thunderstorms has remain largely unchanged as of the 18Z update and is expected to reach ZZV around 22Z, PIT around 00Z, and DUJ around 03Z. This initial line of convection may have embedded strong to severe thunderstorms capable of producing damaging straight-line winds and possibly a brief tornado or two. After the first line passes through, a brief lull is expected, followed by another round of showers and possibly a few thunderstorms during overnight hours, starting mainly after 05Z at ZZV, 08Z at PIT, and 11Z at DUJ. With this second overnight round will also come more widespread restrictions as ceilings lower to MVFR levels (IFR also possible at FKL/DUJ). These showers and restrictions continue through Monday morning, likely not improving until the tail end (or just beyond) the current 24hr TAF cycle. Winds remain light and generally out of the south through this evening and tonight before veering to more southwesterly and increasing slightly to around 10-12 knots with infrequent gusts to 20 knots by Monday morning. .Outlook... Conditions return to VFR Monday afternoon, but periodic restrictions and rain chances continue through mid-week as a series of disturbances move through the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...MLB NEAR TERM...MLB SHORT TERM...MLB LONG TERM...MLB AVIATION...Cermak
Hazardous weather outlook, May 26, 2:01 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 201 PM EDT Sun May 26 2024 OHZ041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012- 021-509>514-271815- Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 201 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected late this evening and into the overnight. Some storms may be severe with damaging wind, hail, and tornadoes possible. Heavy rainfall could lead to localized flooding concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are possible again on Monday. Some may be strong to severe with wind and hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ039-040-048-049-057>059-068-069-271815- Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont- Noble-Monroe- 201 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected late this evening and into the overnight. Some storms may be severe with damaging wind, hail, and tornadoes possible. Heavy rainfall could lead to localized flooding concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are possible again on Monday. Some may be strong to severe with wind and hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MLB
In the hours before
Local storm report, May 26, 5:27 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
527 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tstm Wnd Dmg 1 N South Zanesville 39.92N 82.02W
05/26/2024 Muskingum OH 911 Call Center
Tree and power lines down, closing the road.
&&
Event Number PBZ2404760
CLLocal storm report, May 26, 5:49 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
549 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Dmg Coshocton 40.26N 81.84W
05/26/2024 Coshocton OH Law Enforcement
Multiple wires down at the intersection of Cambridge
Road and Denman Avenue.
&&
Event Number PBZ2404761
CLLocal storm report, May 26, 5:54 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
554 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Tstm Wnd Dmg 1 SE Cambridge 40.02N 81.58W
05/26/2024 Guernsey OH Law Enforcement
Tree fell on to a trailer on Orme Avenue.
&&
Event Number PBZ2404762
CLLocal storm report, May 26, 6:14 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
614 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg West Lafayette 40.27N 81.75W
05/26/2024 Coshocton OH Trained Spotter
Trees and power lines down. Time estimated from radar.
&&
Event Number PBZ2404763
CLLocal storm report, May 26, 6:27 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
627 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Tstm Wnd Dmg Newcomerstown 40.28N 81.60W
05/26/2024 Tuscarawas OH Law Enforcement
Power lines down on North College Street.
&&
Event Number PBZ2404764
SKHLocal storm report, May 26, 6:30 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
630 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Dmg Uhrichsville 40.40N 81.35W
05/26/2024 Tuscarawas OH Law Enforcement
Trees down on Route 226 at mile marker 17.
&&
Event Number PBZ2404765
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:32 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 3 hr |
| May 25, 10:46 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 3 hr |
| May 26, 12:00 AM EDT | Dense Fog Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 9 more | 8 hr |
| May 26, 6:12 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 48 min |
| May 26, 6:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Greene, Washington | 47 min |
| May 26, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 61 min |
| May 26, 7:44 PM EDT | Special Weather Statement | PBZ | Allegheny, Beaver, Butler, Lawrence | 31 min |
| May 25, 9:17 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 43 min |
| May 25, 9:53 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 52 min |
| May 25, 10:40 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 24 min |
| May 25, 10:59 PM EDT | Flash Flood Warning | PBZ | Wetzel | 3 hr |
| May 26, 1:25 AM EDT | Flash Flood Warning | PBZ | Preston, Tucker | 3 hr |
| May 26, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 38 min |
| May 26, 7:07 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston, Tucker, Wetzel | 53 min |
| May 25, 8:48 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum, Noble | 42 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum, Noble | 51 min |
| May 26, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Noble | 47 min |
| May 26, 5:35 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 2 more | 40 min |
| May 26, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Columbiana, Harrison, Jefferson, Tuscarawas | 65 min |
Nearby
Tornado Warnings in West Virginia, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.